Rapid onset of neurological symptoms and lithium toxicity on starting meloxicam
Chen, Leonard, and Pym, Holly (2010) Rapid onset of neurological symptoms and lithium toxicity on starting meloxicam. Australian and New Zealand Journal of Psychiatry, 44 (1). p. 95.
PDF (Published Version)
- Published Version
Restricted to Repository staff only
This year marks the 60th anniversary of the first observation of lithium's anti-manic effects by John Cade . Lithium remains the first-line therapeutic choice for preventing bipolar mania. Being a salt, lithium is excreted by the kidney; and concomitant agents that alter renal function, such as non-steroidal anti-inflammatory drugs (NSAIDs), can precipitate toxicity. NSAIDs inhibit the cyclooxygenase enzyme, thereby reducing the production of renal prostaglandins, which regulate the glomerular hydrostatic pressure. NSAIDs thus decrease renal blood flow and the glomerular filtration rate, which in turn stimulates sodium and lithium  reabsorption within the proximal tubules and leads to an increase in serum lithium concentration.
We report the case of a 49-year-old woman with well-controlled bipolar disorder who presented with lethargy, diarrhoea, nausea, vomiting, hypersalivation, tremors, muscle weakness and confusion. These side-effects reportedly developed 3 days after being started on meloxicam 15 mg day^−1. There was no past history of renal disease and laboratory records back to 2002 were all normal. The patient had no allergies and was not known to use illicit substances.
|Item Type:||Article (Short Note)|
This publication does not have an abstract. The first two paragraphs of the publication are displayed as the abstract.
|Date Deposited:||16 Aug 2010 01:12|
|FoR Codes:||11 MEDICAL AND HEALTH SCIENCES > 1103 Clinical Sciences > 110319 Psychiatry (incl Psychotherapy) @ 100%|
|SEO Codes:||92 HEALTH > 9201 Clinical Health (Organs, Diseases and Abnormal Conditions) > 920111 Nervous System and Disorders @ 100%|
|Citation Count from Web of Science||